Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 140, NWS Sioux Falls, SD

August 27, 2018Union County, South Dakota; Cherokee County, Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2018, 2:51 PM CDT for Union County, South Dakota; Cherokee County, Plymouth County, Sioux County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 2:51 PM CDT (19:51 UTC)
Expired
Aug 27, 2018, 3:30 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Cherokee County, IA, Plymouth County, IA, Sioux County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:33 PM CDTHAIL 12 S Alton, IA
Aug 27, 3:39 PM CDTHAIL 1.252 E Alton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 491 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
978 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
491 m²/s²
0-3 km storm-relative helicity
548 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS53 KFSD 271951
SVRFSD
IAC035-149-167-SDC127-272030-
/O.NEW.KFSD.SV.W.0140.180827T1951Z-180827T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
251 PM CDT MON AUG 27 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  West central Cherokee County in northwestern Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Plymouth County in northwestern Iowa...
  Southeastern Union County in southeastern South Dakota...

* Until 330 PM CDT.

* At 250 PM CDT, a severe thunderstorm was located over Jefferson, or
  9 miles northeast of Ponca, moving northeast at 50 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated. At 245 PM golf ball sized hail was 
           reported near Ponca, NE.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hinton around 305 PM CDT.
  Merrill around 310 PM CDT.
  Le Mars and Struble around 320 PM CDT.
  Remsen around 330 PM CDT.

Other locations impacted by this severe thunderstorm include
Brunsville and Oyens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4255 9663 4261 9671 4265 9669 4266 9671
      4306 9603 4280 9579 4267 9578 4256 9643
      4256 9648 4255 9648 4251 9662
TIME...MOT...LOC 1950Z 240DEG 43KT 4263 9654 

HAIL...2.50IN
WIND...60MPH
 
$$

VandenBoogart
2 follow-up statements
424 
WWUS53 KFSD 272002
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
302 PM CDT MON AUG 27 2018

SDC127-272011-
/O.CAN.KFSD.SV.W.0140.000000T0000Z-180827T2030Z/
Union SD-
302 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Iowa.

LAT...LON 4258 9649 4261 9650 4261 9653 4263 9651
      4266 9654 4267 9658 4270 9660 4271 9663
      4306 9603 4280 9579 4267 9578 4256 9643
      4256 9650
TIME...MOT...LOC 2001Z 238DEG 42KT 4256 9674 

$$

IAC035-149-167-272030-
/O.CON.KFSD.SV.W.0140.000000T0000Z-180827T2030Z/
Cherokee IA-Sioux IA-Plymouth IA-
302 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR WEST CENTRAL CHEROKEE...SOUTHEASTERN SIOUX AND PLYMOUTH
COUNTIES...

At 301 PM CDT, a severe thunderstorm was located over Ponca, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. Previously this storm produced 
         golf ball-sized hail near Ponca, NE.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Hinton and Merrill around 330 PM CDT.

Other locations impacted by this severe thunderstorm include
Brunsville and Oyens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4258 9649 4261 9650 4261 9653 4263 9651
      4266 9654 4267 9658 4270 9660 4271 9663
      4306 9603 4280 9579 4267 9578 4256 9643
      4256 9650
TIME...MOT...LOC 2001Z 238DEG 42KT 4256 9674 

HAIL...1.00IN
WIND...60MPH
 
$$

VandenBoogart
669 
WWUS53 KFSD 272020
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
320 PM CDT MON AUG 27 2018

IAC035-272030-
/O.CAN.KFSD.SV.W.0140.000000T0000Z-180827T2030Z/
Cherokee IA-
320 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHEROKEE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa.

LAT...LON 4283 9642 4287 9635 4306 9603 4289 9587
      4283 9586 4273 9631 4280 9648
TIME...MOT...LOC 2020Z 232DEG 56KT 4279 9636 

$$

IAC149-167-272030-
/O.CON.KFSD.SV.W.0140.000000T0000Z-180827T2030Z/
Sioux IA-Plymouth IA-
320 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN SIOUX AND NORTHERN PLYMOUTH COUNTIES...

At 320 PM CDT, a severe thunderstorm was located 7 miles northwest of
Merrill, or 9 miles west of Le Mars, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Craig around 325 PM CDT.
  Le Mars, Maurice and Struble around 330 PM CDT.

Other locations impacted by this severe thunderstorm include
Brunsville and Oyens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4283 9642 4287 9635 4306 9603 4289 9587
      4283 9586 4273 9631 4280 9648
TIME...MOT...LOC 2020Z 232DEG 56KT 4279 9636 

HAIL...0.88IN
WIND...60MPH
 
$$

VandenBoogart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:43 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 27, 12:43 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1243 PM CDT Mon Aug 27 2018

.SHORT TERM...(Today and Tonight)
Issued at 449 AM CDT Mon Aug 27 2018

A good day to be weather aware with changes underway that
should lead to a more widespread convective development and
potential for severe storms by midday and the afternoon.

Early this morning, water vapor imagery indicates a deep trough
pushing into the Rockies, with a leading wave starting to lift from
CO into NE with a slow expansion of generally weak elevated returns
in the NE Panhandle toward north central NE. A capping elevated
mixed layer continues overhead which brought a rapid end to
convection late evening as it moved off the boundary, which has now
settled close to a KATY to KANW line at 08z.  Ahead of the boundary,
a very warm and humid night with temps and dewpoints largely in the
lower 70s. The airmass will continue to enrich today ahead of the
boundary with at least a short period of better diurnal heating
expected across northwest IA and adjacent areas, before clouds begin
to increase from the west.  Will continue the earlier low PoPs near
and post frontal through mid morning as lift streams out northeast
per current expanding mass of mid clouds in NE. In fact, as the
leading upper wave begins to move into the area by late morning and
midday with a weakening of the cap, it will likely usher in an
atypical start time to more significant convection by around noon as
the previously veered low level jet begins to back and interact a
bit more with the frontal convergence. Convective initiation should
be near or just post-frontal across southeast SD, but an increasing
threat for severe storms heading into the afternoon as activity
pushes into I-29 corridor and eastward encountering greater
potential instability and increased shear. MLCAPE increases to 2000-
2500 J/kg, but not quite as capped with temps aloft starting to cool
a bit should make for an easier tapping of the instability by
increasingly organized storms. Deep layer shear is moderate to
strong at 45 to 55 knots, but almost exclusively unidirectional with
a very boundary parallel orientation. Strong suggestion that
evolution will transition fairly quickly to a linear MCS after some
initial mixed modes.  Concerned about potential for some very strong
winds (75 mph+) and hail up to 2" in diameter as storms become more
organized from far northern IA into southwest MN by mid afternoon.
If a boundary can push out to more of an east/west orientation, then
this would increase considerably the boundary normal shear, and be a
little more favorable for a tornado.  This more likely to occur in
parts of southwest MN and northwest IA mid to late afternoon.
Progression of complex would likely take a majority clear of the
area by 6 pm, other than some lingering elevated showers/storms on
back side and along outflow.

Coordinated with WPC on the excessive rainfall risk today to expand
slightly back into the KFSD area, with main focus along the MN/IA
border into southwest MN.  High moisture content to the air, a deep
warm cloud, and the boundary parallel shear suggests some potential
for heavy rainfall during the midday and afternoon hours.

Warmest temps today will be ahead of the front and increase in
clouds, with mid to upper 80s in much of southwest MN and northwest
IA, while convection likely drives temps back into the lower to mid
70s for a time.

Approach of the main wave tonight will again increase lift, and pull
winds back around briefly toward east/southeast before passage of
the main front. There are indications that storms firing in the
western/central Dakotas around early evening will approach the
K9V9/KHON/KMHE areas by mid to late evening, but will also lose a
considerable amount of support in diurnal cycle, and thus should
weaken, although not out of the question a near severe storm could
occur through around mid evening. A post frontal elevated band of
showers and storms is likely to evolve during the evening and
overnight, but most solutions indicate coverage will be a struggle
and have kept in mainly chance range.  Northerly winds will also
increase behind the boundary, and could gust to 20-25 kts tonight
mainly for areas near/behind the precipitation banding.

.LONG TERM...(Tuesday through Sunday)
Issued at 449 AM CDT Mon Aug 27 2018

On Tuesday, the main wave will push through the Dakotas. The
postfrontal band should persist during the morning, but may get a
little kick upward in coverage later morning as entrance of strong
jet over the Northern Plains with main wave should begin to interact
more fully with the boundary, especially through afternoon Tuesday.
Have a little more faith in solutions which have the greater
displacement to the baroclinicity in surface-850 hPa due to extent
of convection, so really only likely to bring a better chance of
rain to portions of northwest IA, and would not be surprised to see
a southward shift to chances as we creep closer to the time.

Any lingering precip ends fairly early on Tuesday night, with
seasonally cool high pressure settling across the area. Quite a few
lows in the upper 40s to around 50 are likely.

The next chance for precipitation comes later Wed night and Thursday
morning as warm advection and a slight elevated CAPE should bring
isolated showers and a few rumbles to the I-29 corridor. Thursday
becomes quite windy and will notice an increase in humidity once
again.  The moisture sets the stage for the next zonal impulse
Thursday night to bring scattered convection, followed by the main
wave late Friday into Friday night with additional precip threats.
Could again be dealing with a chance for severe storms and heavy
rainfall.

The remainder of the weekend would appear to be dry until the very
end of the weekend as another area of high pressure and ridging
aloft takes control. Temperatures largely just at or below normal
through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1230 PM CDT Mon Aug 27 2018

Scattered thunderstorms have started to move across the forecast
area along of the surface cold front extending from southwest
Minnesota to northeast Nebraska. MVFR to occasional low-end IFR
conditions are expected this afternoon at all terminals as
thunderstorms move through. Gusty winds up to 25 knots are
expected across KSUX through sunset. Behind the main front/upper
disturbance, low clouds/stratus will spread south across the
region Tuesday by around daybreak. Northerly winds from 20 to 25
knots are possible, along with some showers activity through early
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...05
Hazardous weather outlook, Aug 27, 6:01 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
601 AM CDT Mon Aug 27 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-
056-061-062-066-067-281115-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-
Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will develop this afternoon, mainly moving quickly
east of the area by the early evening. Initial storms are
expected to develop west of Interstate 29 around noon with a
threat for large hail up to walnut size and winds to 65 mph.
Storms are expected to strengthen and become organized into a
linear structure pushing into southwest Minnesota and far northern
Iowa by mid afternoon. These storms will present a risk of very
strong winds over 70 mph, hail up to 2 inches in diameter and even
an isolated tornado. Areas of heavy rainfall and flash flooding are
also possible, especially across southwest Minnesota and extreme
northern Iowa.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between noon and 6 pm CDT.

IAZ020>022-031-032-NEZ013-014-SDZ038-039-050-052>054-057>060-
063>065-068>071-281115-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-
Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
Union-
601 AM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across areas near
and west of the James River during the morning, with storms moving
into the lower Missouri River valley and southern portions of
northwest Iowa this afternoon and early evening. An isolated
severe storm is possible mainly east of the James River and
extending into northeast Nebraska and northwest Iowa. Hail up to
half dollar size and winds to 65 mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will become a greater risk again by Thursday night
through Friday night. A severe storm will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between noon and 9 pm CDT.

In the hours before

Local storm report, Aug 27, 2:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             MARTINSBURG             42.51N 96.83W
08/27/2018  E1.75 INCH       DIXON              NE   TRAINED SPOTTER

&&
Local storm report, Aug 27, 2:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             1 W PONCA               42.56N 96.73W
08/27/2018  E1.75 INCH       DIXON              NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:03 PM CDTSevere Thunderstorm WarningFSDBeadle42 min
Aug 26, 11:12 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury33 min
Aug 27, 2:24 PM CDTSevere Thunderstorm WarningFSDUnion36 min
Aug 27, 3:27 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien33 min
Aug 27, 3:30 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux30 min
Aug 27, 3:51 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola24 min
Aug 27, 3:57 PM CDTSevere Thunderstorm WarningFSDDickinson18 min
Aug 27, 4:09 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola20 min
Aug 27, 4:27 PM CDTFlash Flood WarningFSDDickinson85 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.